- advertisement -

lows after site change

Discussion in 'Parents of Children with Type 1' started by abdabs, Sep 20, 2013.

  1. abdabs

    abdabs Approved members

    Joined:
    Aug 25, 2012
    Messages:
    33
    We fairly consistently experience lower than usual BG after a site change, for at least a few hours. We manage it by testing more frequently and, if in the evening, using a temp basal at bedtime to be conservative. I'm wondering if anyone else experiences this? Is there a "formulaic" way (i know, ydmv!) that we can address with a temp basal? I searched but only found posts about CWD going high after a change.

    Tonight, for example, DD was 80 at bedtime despite being given insulin well after her dinner... manageable but frustrating and energy-zapping for us. We gave her juice, and now I know she'll be 250 at her next check. Sigh.

    DD is 3.5 years, 1 year post dx, and pumping on medtronic mm with mios since April.
     
  2. coeen

    coeen Approved members

    Joined:
    Jan 23, 2012
    Messages:
    140
    Hi.
    We experience lows after sight changes sometimes too. I always just thought it was because it was a fresh spot for the insulin to absorb in. Whenever I use new insulin we also get more lows at first. I found that I only have to give my son 5 carbs for a number around 80. That brings him up about 30-50 points. Maybe the juice box is too many carbs. When he gets a 15 carb juice box he goes up over 100 pts. Hope this helps.
    :D
     
  3. peytonsmommy

    peytonsmommy New Member

    Joined:
    Sep 16, 2013
    Messages:
    3
    Hey guys, We are new to pumping but I have some suggestions. We use the sure-t infusion sets.

    I was told that after you hold act to fill the tubing and it ask you to confirm that you see drops of insulin at the end of the needle it will say to fill cannula or press escape......I was always told to press escape there.

    Not sure if that relates to you all or if that helps in any way, I would just call your diabetes team and ask and they might know what is going on.
     
  4. missmakaliasmomma

    missmakaliasmomma Approved members

    Joined:
    May 31, 2013
    Messages:
    846
    My daughters almost 5 (but probably about the size of a 3.5 year old lol) and we experienced lows the first day after a site change. For us, it was because it was a fresh site like abdabs said but we really had a whole day of chasing lows. I also agree with the juice maybe being too much to bring her up. We would listen to the endo at first (to give 15g carbs if low) but 15g brings her up way too much. Sometimes, it could bring her up to 300. Food might be better than juice also. There seems to be less rollercoastering that way.
     
  5. Shopgirl2091

    Shopgirl2091 Approved members

    Joined:
    Mar 16, 2013
    Messages:
    225
    We have the same problem with new site changes - the numbers are pretty steady but it seems like the first day my son is extremely sensitive to corrections - it will way over correct him, whereas on the other two days the corrections will put him just in range. Frustrating.

    He has the sensitivity to carbs too though - and for us a juice box is way too much, I have to try and give him the smallest amount of carbs possible, like one glucose tab or even a half because that will shoot him up 50-80 points, anything more will sky rocket him. It's hard not to over treat when they are tanking out, but I have to try and be cautious so I don't have a rebound high.

    The educator told me to try and give him protein 15 minutes after he has had the sugar to bring him back up, I guess supposedly it is supposed to help so they don't rebound so high. Sometimes it works for us, sometimes it doesn't, but I guess it is worth a shot because rebound highs aren't fun either.
     
  6. Melissata

    Melissata Approved members

    Joined:
    Feb 19, 2009
    Messages:
    1,650
    It used to happen to us, and we ended up filling the cannula less or not at all. That helped a lot. Of course then we had to deal with the Omnipod highs after site changes, but her endo assures me that doesn't actually happen either lol. He obviously doesn't read sites like this, but he still knows everything. I happened to mention how much better we liked the new pods because the post highs don't happen for her now.
     
  7. Nancy in VA

    Nancy in VA Approved members

    Joined:
    Jul 16, 2007
    Messages:
    7,308
    We don't typically have lows from site changes, but BOY do we have it from new insulin. I mean, we can see a 250 point drop from new insulin, even with an older site. We ALWAYS have to do a reduced temp basal after new insulin. We also try to do an insulin change AFTER a meal, so we didn't dose a meal immediately on new insulin, and instead it starts with just basal. If we have to dose a meal on new insulin, we back WAY OFF on the dose.
     
  8. abdabs

    abdabs Approved members

    Joined:
    Aug 25, 2012
    Messages:
    33
    Thanks for the replies. Happened again tonight. DD was 317 after lunch because her site was getting old (we rarely hit 3 days lately, probably need a new area after only 2 months of rotation... another sob story). Changed her site, didn't fill cannula, corrected, came in to range slowly, then poof, 47! With no signs leading up to it. I think we will have to back off the correction, basal, AND carb ratio. (I under-bolused for dinner and she was nearly low again at bedtime with IOB.) The pump settings are pretty useless if I'm overriding them day 1 and again day 3 (when we have day 3, that is). *venting*
     
  9. Mom264

    Mom264 Approved members

    Joined:
    Mar 17, 2009
    Messages:
    1,056
    Sorry this is happening.

    Have you already checked the lot #s on your reservoirs to ensure they are not on the recall list?

    Two thoughts:
    1. Check to make sure you have the correct prime amount for your mio cannula length. The 6 mm cannula needs only 0.3 prime while the 9 mm cannula needs 0.5 prime.

    2. When we had similar lows after site changes, i did this the next time I primed. After I saw drops come out of the cannula, I stopped priming, shook the drops from the set and continued to watch the cannula to see if insulin continues to come out. It shouldn't. (This happened to us in the past so I always check now.)
    If you see this so please call the company right away for assistance.
     
    Last edited: Sep 27, 2013
  10. Lizzie's Mom

    Lizzie's Mom Approved members

    Joined:
    Oct 2, 2009
    Messages:
    323
    This happens to us, as well, on occasion. I chalk it up to absorption being slow at the old site (some insulin still absorbing into system after a site is pulled) and a possible correction absorbing really well at a new site. If there's an overlap with a correction, we see a low. Hard to avoid sometimes.

    If it's a pattern for you guys, doing a temp basal reduction or increasing the ISF a bit may help you to avoid it in the future. Or ice cream :D. Ice cream is always good!
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice